Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 9, NWS Duluth, MN

July 1, 2000Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 1, 2000, 5:04 PM CDT for Saint Louis County, Minnesota. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 2000, 5:04 PM CDT (22:04 UTC)
Expired
Jul 1, 2000, 6:00 PM CDT
In force
56 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Saint Louis County, MN

What was reported inside it

TimeReportWhereRemark
Jul 1, 6:00 PM CDTHail 1.75Nett Lake, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2000-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2000-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

788 
WUUS53 KDLH 012204
SVRDLH
MNC137-012300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
504 PM CDT SAT JUL 1 2000

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWEST ST. LOUIS COUNTY IN MINNESOTA

* UNTIL 600 PM CDT

* AT 504 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES
  NORTH OF ASH LAKE...OR ABOUT 31 MILES SOUTHEAST OF INTERNATIONAL
  FALLS...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRANE LAKE AROUND 545 PM CDT

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR 
NO ADVANCE WARNING.

DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE 
POSSIBLE WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY 
AWAY FROM WINDOWS.

$$
WJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:30 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 1, 3:30 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
330 PM CDT SAT JUL 1 2000

MAIN FCST PROBLEMS ARE CHANCE OF SVR STORMS TNGT...AND ENDING/CHANCE
OF PRECIP TOMORROW. LEANED MORE TOWARD ETA FOR THIS PACKAGE WITH ITS
HANDLING OF VORT MAX NEAR MN/CANADA BORDER AND MORE CENTRALIZED
LOCATION OF MCS PATH TONIGHT AND INTO SUNDAY.

CWA BEING CLIPPED BY PVA FROM VORT PASSING JUST NORTH OF CANADIAN
BORDER. FAST MOVING STORMS HAVING A HARD TIME FIRING UP MUCH EVEN
WITH THE -6 TO -10 LIS SHOWING UP ON MSAS. BEST LIFT WITH THIS
FEATURE GRADUALLY MOVES OFF EARLY THIS EVENING...BUT WE STILL HAVE
SFC FRONT AND INSTABILITY TO GIVE US A SHOT FOR MORE STORMS. MOISTURE
POOLING ALONG FRONT WITH SOME LOW 70 DEW POINTS WORKING INTO CWA
ALONG FRONT. ALSO LAKE BREEZE HAS DEVELOPED INLAND OF NORTHERN
SECTION OF THE NORTH SHORE. THIS TOO TO INCREASE THE CHANCES FOR
STORMS...SOME SEVERE. FRONT SAGS SOUTH ACROSS CWA TONIGHT...SHIFTING
THE THUNDERSTORM CHANCES INTO SOUTHERN SECTIONS. MODELS PICKING UP ON
MCS DEVELOPMENT IN THE DAKOTAS WITH STRONGER SHORTWAVE. THIS TO MOVE
EAST ALONG FRONT AND ACROSS SOUTHERN SECTIONS LATER TONIGHT AND
SUNDAY MORNING. NVA THEN FOLLOWS SUNDAY AFTERNOON...SO IMPROVING
CONDITIONS ACROSS SOUTHWEST CWA TOMORROW AFTERNOON...BUT LEFT NW WI
MOSTLY CLOUDY WITH CONTINUING CHANCE OF SHOWERS AND SOME STORMS.
HIGH PRESSURE NOSING IN ACROSS NORTHERN SECTIONS...COMBINED WITH
SUBSIDENCE...WILL BRING RESULT IN MOST SUNSHINE THERE.

GUIDANCE TEMPS PRETTY CLOSE AND FAIRLY REASONABLE.

.DLH...NONE.

TAP

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:30 PM CDTSevere Thunderstorm WarningDLHKoochiching, Saint Louis60 min
Jul 1, 5:08 PM CDTSevere Thunderstorm WarningDLHKoochiching52 min
Jul 1, 5:30 PM CDTSevere Thunderstorm WarningDLHLake30 min
Jul 1, 5:55 PM CDTSevere Thunderstorm WarningDLHSaint Louis35 min
Jul 1, 6:15 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis60 min
Jul 1, 6:22 PM CDTTornado WarningDLHLake, Saint Louis38 min
Jul 1, 6:50 PM CDTSevere Thunderstorm WarningDLHSaint Louis55 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.